Alert archive / Mississippi / River Flood Warnings in 2012

River Flood Warning 60, NWS Jackson, MS

December 31, 2012Jones County, Mississippi

NWS Jackson, MS issued this river flood warning at Dec 31, 2012, 6:28 AM CST for Jones County, Mississippi. It took effect at Dec 31, 2012, 12:00 PM CST. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Dec 31, 2012, 6:28 AM CST (12:28 UTC)
In effect from
Dec 31, 2012, 12:00 PM CST
Expired
Jan 3, 2013, 1:48 PM CST
In force
3 days
Issued by
NWS Jackson, MS
Flood severity
Minor

County Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 106 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tallahala Creek at Laurel (LURM6).

Action stage
12 ft
Minor stage
13 ft
Moderate stage
16.5 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02473500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WGUS44 KJAN 311228
FLWJAN
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON, MS
628 AM CST MON DEC 31 2012

...THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS IN MISSISSIPPI... 

  TALLAHALA CREEK AT LAUREL AFFECTING JONES COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE OR WALK THROUGH AREAS WHERE WATER COVERS ROADWAYS! THE 
WATER MAY BE DEEPER THAN IT APPEARS. PLEASE USE EXTREME CAUTION IF 
VENTURING NEAR RIVERBANKS. MOVE TO HIGHER GROUND IMMEDIATELY SHOULD 
RISING WATER THREATEN YOUR SAFETY. REMEMBER...TURN AROUND, DON'T 
DROWN!

THE FORECASTS ARE BASED ON RAINFALL THAT HAS OCCURRED AND THAT WHICH 
IS FORECAST TO OCCUR OVER THE NEXT 12 HOURS FOR ALL SITES BUT TIBBEE 
CREEK...LUXAPALLILA CREEK...NOXUBEE RIVER...AND THE TOMBIGEE RIVER 
WHERE 48 HOURS OF FORECAST RAINFALL ARE ROUTINELY USED.


ADDITIONAL INFORMATION IS AVAILABLE AT (USE LOWER CASE LETTERS) 
HTTP://AHPS.SRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=JAN

THE NEXT REGULARLY SCHEDULED UPDATE IS EXPECTED TONIGHT BETWEEN 8 AND
10 PM.

&&

MSC067-011500-
/O.NEW.KJAN.FL.W.0060.121231T1800Z-130101T1500Z/
/LURM6.1.ER.121231T1800Z.121231T1800Z.130101T0000Z.NO/
628 AM CST MON DEC 31 2012

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A 

* FLOOD WARNING FOR 
  THE TALLAHALA CREEK AT LAUREL
* FROM THIS AFTERNOON TO TUESDAY MORNING.
* AT 5:45 AM MONDAY THE STAGE WAS 12.8 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 13.0 FEET. 
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE THIS 
  AFTERNOON.
* IMPACT...AT 13.0 FEET...AGRICULTURAL AND LOWLAND FLOODING IS 
  BECOMING MORE WIDESPREAD ALONG AND NEAR THE CREEK.

&&
 
              FLOOD    OBSERVED        FORECAST 6AM       CREST
LOCATION      STG   STG DAY  TIME   TUE   WED   THU CREST TIME  DATE

TALLAHALA CREEK
LAUREL         13  12.8 MON 06 AM  12.7  12.3  10.5  13.0 12 PM 12/31

$$
1 follow-up statement
863 
WGUS84 KJAN 311521
FLSJAN
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE JACKSON, MS
921 AM CST MON DEC 31 2012


...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
MISSISSIPPI...

  TALLAHALA CREEK AT LAUREL AFFECTING JONES COUNTY 

SYNOPSIS...

A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE AREA BRINGING
RAINFALL FROM TONIGHT THROUGH EARLY TUESDAY AFTERNOON. RAINFALL
AMOUNTS WILL RANGE FROM 1 TO 1.75 INCHES ACROSS THE HYDROLOGIC
SERVICE AREA. ALL RIVER FORECASTS CONTAIN FORECAST RAINFALL FOR
THE NEXT 48 HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE OR WALK THROUGH AREAS WHERE WATER COVERS ROADWAYS! THE 
WATER MAY BE DEEPER THAN IT APPEARS. PLEASE USE EXTREME CAUTION IF 
VENTURING NEAR RIVERBANKS. MOVE TO HIGHER GROUND IMMEDIATELY SHOULD 
RISING WATER THREATEN YOUR SAFETY. REMEMBER...TURN AROUND, DON'T 
DROWN!

THE FORECASTS ARE BASED ON RAINFALL THAT HAS OCCURRED AND THAT WHICH 
IS FORECAST TO OCCUR OVER THE NEXT 48 HOURS.

ADDITIONAL INFORMATION IS AVAILABLE AT (USE LOWER CASE LETTERS) 
HTTP://AHPS.SRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=JAN

THE NEXT REGULARLY SCHEDULED UPDATE IS EXPECTED TONIGHT BETWEEN 8 AND
10 PM.

&&

MSC067-012121-
/O.EXT.KJAN.FL.W.0060.121231T1800Z-130103T1948Z/
/LURM6.1.ER.121231T1800Z.130102T1200Z.130103T0448Z.NO/
921 AM CST MON DEC 31 2012

...FLOOD WARNING EXTENDED UNTIL THURSDAY AFTERNOON...

THE FLOOD WARNING CONTINUES FOR
  THE TALLAHALA CREEK AT LAUREL
* UNTIL THURSDAY AFTERNOON.
* AT  8:45 AM MONDAY THE STAGE WAS 12.9 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 13.0 FEET. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE BY THIS AFTERNOON 
  AND WILL CONTINUE TO RISE TO NEAR 13.5 FEET BY WEDNESDAY MORNING. 
* IMPACT...AT 13.0 FEET...AGRICULTURAL AND LOWLAND FLOODING IS 
  BECOMING MORE WIDESPREAD ALONG AND NEAR THE CREEK.
* IMPACT...AT 11.0 FEET...WATER BEGINS TO OVERFLOW BANKS.

&&
 
              FLOOD    OBSERVED        FORECAST 6AM       CREST
LOCATION      STG   STG DAY  TIME   TUE   WED   THU CREST TIME  DATE

TALLAHALA CREEK
LAUREL         13  12.9 MON 09 AM  13.0  13.5  12.5  13.5 06 AM 01/02

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Dec 31, 4:15 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Dec 31, 4:15 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
415 AM CST MON DEC 31 2012

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...WET START TO THE NEW IS
ON TAP. LATEST SURFACE ANALYSIS HAD A 1030MB HIGH ALONG THE GEORGIA
COAST THAT WAS RIDGING BACK ACROSS THE GULF STATES. THIS HIGH WILL
CONTINUE SHIFTING EAST TODAY AND GIVE WAY TO A COLD FRONT LATER
TONIGHT AND TUESDAY. WATER VAPOR IMAGERY/RUC ANALYSIS SHOWED A
NEARLY CLOSED LOW JUST WEST OF THE FOUR CORNERS REGION THAT WILL
SHIFT EAST AND WEAKEN THROUGH THE SHORT TERM BUT HELP BRING
WIDESPREAD RAIN TO OUR CWA TONIGHT AND TUESDAY. THE 00Z MON JAN
SOUNDING HAD A PW OF 0.38IN AND A VERY DRY LAYER BELOW 700MB.
ALTHOUGH CLOUDS WILL CONTINUE TO THICKEN FROM THE WEST TODAY AHEAD
OF THE APPROACHING SYSTEM...IT APPEARS THAT IT WILL TAKE UNTIL NOON
TO MOISTEN THE DRY LAYER AND HAVE MEASURABLE RAINFALL REACH THE
GROUND OVER OUR WESTERN ZONES. THIS IS A LITTLE SLOWER THAN MODELS
INDICATED LAST NIGHT. BY MID AFTERNOON LIGHT RAIN IS EXPECTED TO BE
FALLING WEST OF THE MISSISSIPPI RIVER. THE AREA OF RAIN WILL
INCREASE COVERAGE AND INTENSITY NORTHWEST OF THE NATCHEZ TRACE
TONIGHT ALONG AND BEHIND A WEAK COLD FRONT. MODELS ARE IN GOOD
AGREEMENT THAT A WEAK 1013-1014MB LOW WILL RIDE UP ALONG THE FRONT
ACROSS THE SOUTHEAST  PORTIONS OF OUR CWA TUESDAY MORNING DRAGGING
THE COLD FRONT SOUTH OF OUR CWA BY TUESDAY EVENING. WIDESPREAD RAIN
AMOUNTS OF ONE TO TWO INCHES WITH LOCALLY HEAVIER AMOUNTS ARE
LIKELY. VERY LITTLE RAINFALL IS EXPECTED SOUTHEAST OF THE NATCHEZ
TRACE UNTIL AFTER SUNRISE TUESDAY. INSTABILITY WILL BE LOW AND
THUNDERSTORM DEVELOPMENT WILL BE VERY LIMITED BUT...INCH AND A HALF
PWS WHICH ARE MORE THAN TWO STANDARD DEVIATIONS ABOVE NORMAL WILL
POOL OVER THE CWA AHEAD OF THE FRONT. CONSIDERING THE NEARLY
SATURATED SOILS ACROSS THE AREA AND LOCAL RIVERS IN FLOOD AT SEVERAL
POINTS...A FLASH FLOOD WATCH FROM ABOUT MIDNIGHT TO AFTERNOON NEW
YEARS DAY MAY BE ISSUED LATER TODAY. WL KEEP THIS POTENTIAL
MENTIONED IN THE HWO AND GRAPHICASTS. THE RAIN WILL BEGIN TAPERING
OFF FROM THE NORTHWEST TUESDAY AFTERNOON AND SHOULD END OVER THE
WHOLE CWA SHORTLY AFTER MIDNIGHT. COOLER AND DRIER AIR WILL MOVE
INTO THE CWA TUESDAY NIGHT SENDING TEMPERATURES INTO THE 30S.
MORNING LOWS LOOK TO REMAIN JUST ABOVE FREEZING WEDNESDAY MORNING
OVER THE DELTA WITH WARMER TEMPERATURES TO THE SOUTHEAST. NORMALLY
COLDER LOCATIONS AND BRIDGES MAY EXPERIENCE SOME SLICK ROADS EARLY
WEDNESDAY MORNING. /22/

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...BELOW NORMAL
TEMPERATURES AND DRIER CONDITIONS EXPECTED THROUGH THE WEEKEND WITH
A POSSIBLE UNSETTLED PATTERN EARLY NEXT WEEK ACROSS THE SRN CONUS.

GLOBAL MODELS ARE IN AGREEMENT OF POSITIVELY TILTED SRN AND NRN
STREAM L/WV TROUGHS AND SPLIT LEVEL FLOW ACROSS THE FAR SW CONUS AND
THE UPPER PLAINS RESPECTIVELY DURING MID-WEEK. NORMALLY...THIS
PATTERN WOULD FOSTER A WARMER/MOIST AIRMASS REGIME OVER THE
ARKLAMISS...BUT THE COLD FRONT PASSAGE FROM NEW YEARS DAY WILL
DEPLETE SFC-H5 LAYER OF ADEQUATE MOISTURE THROUGH A MAJORITY OF THE
LONG TERM. THE ONE CAVEAT WILL BE LATE WED INTO EARLY THURS WERE A
WEAK H85-H5 S/WV TROUGH GIVES RISE TO SFC LOW DVLPMT IN THE GOM THAT
COULD LEAD TO SOME SHOWER ACTIVITY ACROSS SE MS WHERE ENOUGH LOW-LVL
SATURATION SHOULD ALLOW FOR RAIN TO REACH GROUND PER BUFR SOUNDINGS.
RAIN CHANCES WILL DWINDLE THROUGH THE DAY AS SFC HIGH PRESSURE
PUSHES REMAINING LOW-LVL MOISTURE SOUTHWARD.

FROM THURS AFTN THROUGH THE WEEKEND...THE MID-LVLS STAY QUITE ACTIVE
AS A SHARP NRN STREAM S/WV TROUGH AMPLIFIES ACROSS THE MID-MS VALLEY
LATE THURS/FRI AND ATTEMPTS TO PIVOT ACROSS THE LOWER TN VALLEY.
HOWEVER, STRONG (1032MB) SFC RIDGING IN PLACE LOOKS TO PRECLUDE ANY
VEERING OF WINDS AND THUS NEGATE ANY SEMBLANCE OF MOISTURE RETURN.
LOW-LVLS APPEAR TO BE TO DRY TO SUPPORT ANY PRECIP, REGARDLESS OF
OPS GFS OR EC SOLUTION. LATEST EC ACTUALLY CREATES A CLOSED LOW WITH
THIS SYSTEM AND IS MUCH LESS PROGRESSIVE THAN OPS GFS...LENDING TO A
COLDER POCKET OF AIR ALOFT. AT LEAST HALF OF INDIVIDUAL GFS ENSEMBLE
PERTURBATIONS HINT AT THIS SLOWER CLOSED LOW FEATURE AND HAVE
TAILORED FORECAST ELEMENTS TOWARDS THIS WEIGHTED SOLUTION DURING
THIS TIME FRAME. BELOW AVERAGE TEMPS EXPECTED THROUGH THE PERIOD
WITH MAX HIGHS REACHING INTO UPPER 40S AND MIN LOWS DIPPING INTO THE
20S.

LARGE TIMING AND PATTERN DISCREPANCIES OCCUR SUN-MON GIVEN
BLOCKING/PROGRESSIVE FLOW RESOLUTION ISSUES BETWEEN GFS/EC RESULTING
IN A DECREASE IN FORECAST CONFIDENCE LATE IN THE PERIOD.

FOR FORECAST ELEMENTS...SURPRISINGLY THE MAVMOS WAS COLDER THROUGH
MUCH OF THE PERIOD VS. EC MOS HIGHS DESPITE THE RAW MODELS
SUGGESTING THE OPPOSITE. MAVMOS HIGHS WERE CUT WEDS AND THURS GIVEN
EXPECTED LOW MIXING DEPTHS /1-2.5 KFT/ INTO ONLY 0-3C LAYER FOR MAX
POSSIBLE ADIABATIC WARMING TO SURFACE. POPS WERE REDUCED WEDS FOR
CNTRL AND SRN AREAS AS FRONT SHOULD BE THROUGH REGION WITH DRYING
BEHIND. /ALLEN/

&&

.AVIATION...MID AND HIGH LEVEL CLOUDS WILL CONT TO STREAM ACROSS OUR
AREA THIS MORNG BUT VFR CONDS SHOULD CONT TO PREVAIL TODAY. LIGHT
RAIN WILL MOVE INTO THE WEST THIS AFTN AND THEN INCREASE IN COVERAGE
AND INTENSITY OVER ALL EXCEPT THE SE TONIGHT. THIS WILL LEAD TO
DETERIORATING FLYING CONDITIONS ACROSS MOST OF THE AREA TONIGHT AND
SPREAD ACROSS THE SE TUESDAY. SE WINDS ARE EXPECTED TODAY SHIFTING
TO THE NW BEHIND THE FRONT TUESDAY. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       56  55  58  39 /  15  86 100  45
MERIDIAN      56  51  62  41 /  15  68  99  63
VICKSBURG     56  53  56  37 /  47  95  97  29
HATTIESBURG   59  54  65  44 /  15  33  92  66
NATCHEZ       59  55  58  39 /  27  91 100  49
GREENVILLE    51  46  50  34 /  69 100  85  13
GREENWOOD     54  49  54  34 /  50 100  94  15

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/ALLEN/22
Hazardous weather outlook, Dec 31, 4:29 AM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
429 AM CST MON DEC 31 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>050-053-054-
059-060-011030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-CLAIBORNE-COPIAH-JEFFERSON-ADAMS-
429 AM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD HEAVY RAINFALL WILL LIKELY DEVELOP TONIGHT INTO TUESDAY AS
A FRONTAL BOUNDARY SLOWLY PUSHES ACROSS THE REGION AND INTERACTS WITH
VERY MOIST AIR COMING UP FROM THE GULF OF MEXICO. RAINFALL AMOUNTS
OF 1 TO TWO INCHES WITH LOCALLY HEAVIER AMOUNTS ARE ANTICIPATED. THE
CONCERN FOR FLOODING IS RATHER HIGH CONSIDERING GENERALLY SATURATED
GROUND AND THE SWOLLEN STATE OF CREEKS AND STREAMS. STAY TUNED FOR
UPDATES ON THIS POTENTIAL HEAVY RAINFALL EVENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

MSZ051-052-055>058-061>066-072>074-011030-
NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
429 AM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD HEAVY RAINFALL WILL LIKELY DEVELOP TUESDAY AS A FRONTAL
BOUNDARY SLOWLY PUSHES ACROSS THE REGION AND INTERACTS WITH VERY
MOIST AIR COMING UP FROM THE GULF OF MEXICO. RAINFALL AMOUNTS OF ONE
TO TWO INCHES WITH LOCALLY HEAVIER AMOUNTS ARE ANTICIPATED. THE
CONCERN FOR FLOODING IS RATHER HIGH CONSIDERING GENERALLY SATURATED
GROUND AND THE SWOLLEN STATE OF CREEKS AND STREAMS. STAY TUNED FOR
UPDATES ON THIS POTENTIAL HEAVY RAINFALL EVENT.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

22

Nearby

River Flood Warnings in Mississippi, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.